Texas, 2022Drought in Texas, May 1 to 31, 2022
May 1 to 31, 2022 · NWS CRP · 24 events in 24 counties and zones
Some beneficial rainfall occurred over portions of the Brush Country and Coastal Bend during the last week of the month. Drought conditions improved over these regions.
Every event with a place to put it; 24 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 24
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Some beneficial rainfall occurred over portions of the Brush Country and Coastal Bend during the last week of the month. Drought conditions improved over these regions. But most of south Texas received well below normal rainfall with drought conditions worsening over the northern Coastal Bend and western Victoria Crossroads.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Corpus Christi, TX wrote its last area forecast discussion before the first event at Apr 30, 11:54 PM CST, 6 minutes earlier.
Area forecast discussion, Apr 30, 11:54 PM CST, 6 minutes before
Area Forecast Discussion
National Weather Service Corpus Christi TX
1254 AM CDT Sun May 1 2022
.AVIATION...
Currently MVFR/VFR conditions with a weak southeasterly flow. SREF
probabilities overnight tonight show CIG's to drop to IFR for
ALI/VCT with some BR reducing VSBY's to around 4-5 SM. MVFR
conditions expected elsewhere as the lower ceilings spread inland.
Conditions will improve to MVFR Sunday morning as BR dissipates
and lower CIG's give way to higher ceilings. Some isolated showers
and a few thunderstorms are possible Sunday morning and lingering into
afternoon hours for western sites as an upper level disturbance
progresses across the area. Have left the mention of this out of
TAF's for now. Expect southeasterly gusts to around 25 knots
tomorrow afternoon and evening with MVFR conditions returning in
the evening hours.
&&
.PREV DISCUSSION... /Issued 719 PM CDT Sat Apr 30 2022/
AVIATION...00Z TAFs
Frontal boundary has moved south into the Hill Country but looks
to have stalled and will drift northward during the overnight
hours. Low level flow will be weaker than previous nights with
southerly winds up to 20 knots. Scattered to broken cumulus/VFR
conditions early this evening with MVFR ceilings expected to
affect coastal regions by 04Z Sunday. These lower ceilings will
gradually spread inland and reach LRD area by 08Z. SREF
probabilities along with the HRRR show ceilings will likely lower
to IFR over the inland coastal plains from 07-08Z with MVFR vsbys
in fog through 14-15Z Sunday. MVFR ceilings will be prevalent
elsewhere until 17Z for the coastal plains and a little later for
the Brush Country. A few light showers could affect the Brush
Country Sunday morning also. VFR conditions will occur through the
rest of the afternoon with gusty southeast winds.
PREV DISCUSSION... /Issued 326 PM CDT Sat Apr 30 2022/
SHORT TERM (Tonight through Sunday Night)...
A boundary has pushed into the area this afternoon, stretching at
time of writing from around Laredo to around Corpus Christi. The
boundary hasn't has much impact on our sensible weather, but has
been a focus for just a few small showers mainly near the coast
and offshore. Dont expect much out of this at the boundary
continues to sink southward. Will have to keep an eye out though
to the west for any potential mountain convection that develops
this evening and into tonight. While convection will likely stay
pretty close to the cold front draped across Central Texas,
850-300mb thickness contours tonight are aligned more northwest to
southeast and could bring some convection down into the area.
That said...only the FV3 meso model is really showing this
scenario...other models either keep it along the front or far west
of our area. Will carry some 20 PoPs west into the night for the
small chance here.
By tomorrow, a weak upper shortwave is progressing across the
area, and with PWAT values at or above 1.5" the energy could be
enough to trigger a few showers during the day. Will just stick
with mainly 20 PoPs through the day though as the wave is pretty
weak. A stronger wave will move mainly north of the area by
tomorrow night, and could be a concern for showers and storms
though the best chance will once again be north of the area as
strong storms are expected to develop over West Texas ahead of a
dry line, then push east in the late evening and overnight.
Expect a mainly easterly movement, but can't rule out some storms
moving or developing into our northwest counties.
Min temps continue elevated tonight and tomorrow night with
abundant low level moisture. Expect lows mainly in the lower to
mid 70s. Despite expected cloud cover, high temps tomorrow should
reach into the lower 90s west and mid to upper 80s east.
LONG TERM (Monday through Saturday)...
Not too much change to the forecast for the upcoming week with
continued breezy/windy, humid and hot conditions persisting. Models
continue show a quasi-zonal flow aloft with upper low pressure
systems remaining north of the region and high pressure remaining
across Mexico well south of TX through mid week. Embedded short
waves in the flow aloft are progged to bring isolated to scattered
showers and thunderstorms into S TX Monday and again Wednesday
night. By the latter part of the week, models indicate a mid/upper
long wave trough digging southeastward across northern Mexico with
the overall synoptic pattern becoming more amplified by
Thursday/Friday and bringing additional rain chances to S TX.
A short wave Monday morning will bring a chance of convection to the
western half of S TX then dries out from west to east through Monday
afternoon as weak ridging builds in behind the short wave. Tuesday
looks rain free, humid and hot with heat indices around 105 across
the Brush Country/Rio Grande Plains. Heat indices could reach 105
briefly each afternoon through the latter part of the week.
As low pressure in the mid/upper levels moves across northern
Mexico, an associated frontal boundary is progged to move across
South Central TX Thursday with models indicating convection ahead
and along the bdry. Models have been inconsistent from run to run
and with each other with this feature. Some runs have brought the
boundary into S TX either Thu, Fri or Sat or stall it north of the
area before it retreats and washes out by the end the week. Given a
southwest flow aloft ahead of the approaching long wave trough, feel
the frontal boundary will not make it to S TX. That being said, an
outflow boundary from convection farther north could move into S TX.
Kept with the National Blend which shows increasing rain chances
beginning Wed night into Thu across the western CWA then shows a
slight chance across S TX Thu night through Fri night. The NBM progs
the surface winds across S TX to back briefly to the east by Sat
with no definitive boundary in the area.
P-ETSS continues to forecast above normal tides through the period
with water levels possibly reaching the dunes during times of high
tide. Tide level trends will continue to be monitored for the
potential for minor coastal flooding.
MARINE...
A mainly moderate onshore flow will persist tonight through Sunday
night before increasing to more moderate to strong levels Sunday
night. Moderate to strong onshore flow will persist through the
week with advisory conditions possible at times. Isolated showers
and thunderstorms are possible toward the end of next week.
&&
.PRELIMINARY POINT TEMPS/POPS...
Corpus Christi 87 75 87 75 88 / 10 10 10 10 0
Victoria 88 73 87 72 89 / 10 10 10 10 10
Laredo 93 75 95 74 97 / 20 30 20 0 0
Alice 90 74 92 73 94 / 10 20 20 10 0
Rockport 84 76 85 76 86 / 10 10 10 10 0
Cotulla 92 73 92 74 98 / 30 40 40 10 10
Kingsville 89 75 90 74 91 / 10 20 10 10 0
Navy Corpus 83 75 82 76 83 / 10 10 10 10 0
&&
.CRP WATCHES/WARNINGS/ADVISORIES...
TX...None.
GM...None.
&&
BF/80...AVIATION
Hazardous weather outlook, Apr 30, 4:25 AM CST, 19 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Corpus Christi TX
525 AM CDT Sat Apr 30 2022
TXZ229>234-239>247-342>347-442-443-447-011030-
La Salle-McMullen-Live Oak-Bee-Goliad-Victoria-Webb-Duval-
Jim Wells-Inland Kleberg-Inland Nueces-Inland San Patricio-
Coastal Aransas-Inland Refugio-Inland Calhoun-Coastal Kleberg-
Coastal Nueces-Coastal San Patricio-Aransas Islands-
Coastal Refugio-Coastal Calhoun-Kleberg Islands-Nueces Islands-
Calhoun Islands-
525 AM CDT Sat Apr 30 2022
This hazardous weather outlook is for South Texas.
.DAY ONE...Today and Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
Moderate risk of rip currents Sunday.
Heat indices could briefly reach 105 degrees Wednesday afternoon
across portions of the Brush Country.
Minor Coastal Flooding will be possible Sunday through Tuesday
during times of high tide.
Isolated to scattered showers and thunderstorms will be possible
Sunday and Monday across the Brush Country.
Isolated showers and thunderstorms will be possible Wednesday
through the end of the week across portions of South Texas.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.
GMZ231-232-236-237-250-255-270-275-011030-
Baffin Bay and Upper Laguna Madre-Corpus Christi and Nueces Bays-
Copano, Aransas, and Redfish Bays-
San Antonio, Mesquite, and Espiritu Santo Bays-
Coastal waters from Baffin Bay to Port Aransas out 20 NM-
Coastal waters from Port Aransas to Matagorda Ship Channel out
20 NM-Waters from Baffin Bay to Port Aransas from 20 to 60 NM-
Waters from Port Aransas to Matagorda Ship Channel from 20 to
60 NM-
525 AM CDT Sat Apr 30 2022
This hazardous weather outlook is for the Middle Texas
Coastal Waters.
.DAY ONE...Today and Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
Occasional Small Craft Advisory conditions will be possible through
next week.
Isolated showers and thunderstorms will be possible next weekend
across the Gulf waters.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.
Drought, Webb
- When
- May 1, 12:00 AM CST to May 31, 11:59 PM CST
- Where
- Webb forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 27.761, -99.332 (the zone’s center; the record gives no point)
Extreme to exceptional drought over the county improved to severe due to rainfall during the last week of the month.
Drought, La Salle
- When
- May 1, 12:00 AM CST to May 31, 11:59 PM CST
- Where
- La Salle forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 28.345, -99.100 (the zone’s center; the record gives no point)
Extreme to exceptional drought over the county improved to severe due to rainfall during the last week of the month.
Drought, McMullen
- When
- May 1, 12:00 AM CST to May 31, 11:59 PM CST
- Where
- McMullen forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 28.353, -98.568 (the zone’s center; the record gives no point)
Extreme to exceptional drought over the county improved to severe due to rainfall during the last week of the month.
Drought, Duval
- When
- May 1, 12:00 AM CST to May 31, 11:59 PM CST
- Where
- Duval forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 27.681, -98.509 (the zone’s center; the record gives no point)
Extreme to severe drought over the county improved to just severe drought over the western half of the county by the end of the month.
Drought, Live Oak
- When
- May 1, 12:00 AM CST to May 31, 11:59 PM CST
- Where
- Live Oak forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 28.351, -98.125 (the zone’s center; the record gives no point)
Extreme drought continued over the northern and central parts of the county during the month while conditions improved slightly over the southern part of the county.
Drought, Jim Wells
- When
- May 1, 12:00 AM CST to May 24, 12:00 AM CST
- Where
- Jim Wells forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 27.731, -98.090 (the zone’s center; the record gives no point)
Severe drought improved to abnormally dry by the end of the month as beneficial rainfall occurred during the latter part of the month.
Drought, Inland Kleberg County
- When
- May 1, 12:00 AM CST to May 24, 12:00 AM CST
- Where
- Inland Kleberg County forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 27.427, -97.668 (the zone’s center; the record gives no point)
Severe drought improved to moderate drought by the end of the month as beneficial rainfall occurred during the latter part of the month.
Drought, Coastal Kleberg County
- When
- May 1, 12:00 AM CST to May 24, 12:00 AM CST
- Where
- Coastal Kleberg County forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 27.427, -97.668 (the zone’s center; the record gives no point)
Severe drought improved to moderate drought by the end of the month as beneficial rainfall occurred during the latter part of the month.
Drought, Kleberg County Islands
- When
- May 1, 12:00 AM CST to May 24, 12:00 AM CST
- Where
- Kleberg County Islands forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 27.427, -97.668 (the zone’s center; the record gives no point)
Severe drought improved to moderate drought by the end of the month as beneficial rainfall occurred during the latter part of the month.
Drought, Inland Nueces County
- When
- May 1, 12:00 AM CST to May 26, 12:00 AM CST
- Where
- Inland Nueces County forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 27.735, -97.516 (the zone’s center; the record gives no point)
Severe drought improved to moderate drought by the end of the month as beneficial rainfall occurred during the latter part of the month.
Drought, Coastal Nueces County
- When
- May 1, 12:00 AM CST to May 26, 12:00 AM CST
- Where
- Coastal Nueces County forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 27.735, -97.516 (the zone’s center; the record gives no point)
Severe drought improved to moderate drought by the end of the month as beneficial rainfall occurred during the latter part of the month.
Drought, Nueces County Islands
- When
- May 1, 12:00 AM CST to May 26, 12:00 AM CST
- Where
- Nueces County Islands forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 27.735, -97.516 (the zone’s center; the record gives no point)
Severe drought improved to moderate drought by the end of the month as beneficial rainfall occurred during the latter part of the month.
Drought, Inland San Patrico County
- When
- May 1, 12:00 AM CST to May 31, 11:59 PM CST
- Where
- Inland San Patrico County forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 28.009, -97.518 (the zone’s center; the record gives no point)
Severe drought continued over the area for the month.
Drought, Coastal San Patrico County
- When
- May 1, 12:00 AM CST to May 31, 11:59 PM CST
- Where
- Coastal San Patrico County forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 28.009, -97.518 (the zone’s center; the record gives no point)
Severe drought continued over the area for the month.
Drought, Bee
- When
- May 1, 12:00 AM CST to May 31, 11:59 PM CST
- Where
- Bee forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 28.417, -97.741 (the zone’s center; the record gives no point)
Severe to extreme drought worsened during the month with exceptional drought over the northern third by the end of the month and extreme over most of the rest of the county.
Drought, Goliad
- When
- May 1, 12:00 AM CST to May 31, 11:59 PM CST
- Where
- Goliad forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 28.657, -97.426 (the zone’s center; the record gives no point)
Severe to extreme drought worsened during the month with exceptional drought over most of the county by the end of the month.
Drought, Victoria
- When
- May 1, 12:00 AM CST to May 31, 11:59 PM CST
- Where
- Victoria forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 28.796, -96.971 (the zone’s center; the record gives no point)
Severe drought worsened to extreme drought over most of the county by the end of the month.
Drought, Inland Refugio County
- When
- May 1, 12:00 AM CST to May 31, 11:59 PM CST
- Where
- Inland Refugio County forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 28.322, -97.159 (the zone’s center; the record gives no point)
Severe drought worsened to extreme drought over the northern part of county by the end of the month.
Drought, Coastal Refugio County
- When
- May 1, 12:00 AM CST to May 31, 11:59 PM CST
- Where
- Coastal Refugio County forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 28.322, -97.159 (the zone’s center; the record gives no point)
Severe drought continued during the month.
Drought, Coastal Aransas County
- When
- May 1, 12:00 AM CST to May 31, 11:59 PM CST
- Where
- Coastal Aransas County forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 28.015, -97.074 (the zone’s center; the record gives no point)
Severe drought continued during the month.
Drought, Aransas County Islands
- When
- May 1, 12:00 AM CST to May 31, 11:59 PM CST
- Where
- Aransas County Islands forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 28.015, -97.074 (the zone’s center; the record gives no point)
Severe drought continued during the month.
Drought, Inland Calhoun County
- When
- May 1, 12:00 AM CST to May 31, 11:59 PM CST
- Where
- Inland Calhoun County forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 28.439, -96.615 (the zone’s center; the record gives no point)
Severe drought continued during the month.
Drought, Coastal Calhoun County
- When
- May 1, 12:00 AM CST to May 31, 11:59 PM CST
- Where
- Coastal Calhoun County forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 28.439, -96.615 (the zone’s center; the record gives no point)
Severe drought continued during the month.
Drought, Calhoun County Islands
- When
- May 1, 12:00 AM CST to May 31, 11:59 PM CST
- Where
- Calhoun County Islands forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 28.439, -96.615 (the zone’s center; the record gives no point)
Severe drought continued during the month.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flood in North Dakota, May 1, 20222 deaths · $30,000 · 1 event
- Wildfire in New Mexico, May 1 to 13, 202210 injured · $11 million · 1 event
- Wildfire in New Mexico, May 1 to 31, 20223 injured · $100 million · 1 event
- Tornadoes and Flash Flood in Texas, May 1, 2022$911,000 · EF2 · 26 events
- Drought in South Dakota, May 1 to 31, 2022$34 million · 17 events
- Drought in Iowa, May 1 to 31, 2022$1.7 million · 4 events
- Flash Flood and Heavy Rain in Hawaii, May 1 to 2, 2022$1.2 million · 5 events
- Drought in Nebraska, May 1 to 31, 2022$392,000 · 2 events
- Damaging Winds in West Virginia, May 1, 2022$222,000 · 50 kt wind · 10 events
- Tornado and Hail in Texas, May 1 to 2, 2022$5,000 · EF0 · 55 events
- Drought in New Mexico, May 1 to 31, 202241 events
- Drought in California, May 1 to 31, 202240 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1033118, 1033119, 1033121, 1033122, 1033124, 1033125, 1033126, 1033127, 1033128, 1033129, 1033131, 1033132, 1033133, 1033134, 1033135, 1033136, 1033137, 1033138, 1033139, 1033140, 1033141, 1033143, 1033144, 1033145.